Try it
Pediatrics · Systemic paediatrics: prostaglandin E1 use
Sample itemA 3-day-old becomes deeply cyanosed and shocked as the ductus closes, with a single loud S2 and no murmur, in a suspected duct-dependent lesion. What is the immediate drug therapy?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Prostaglandin E1 infusion
Prostaglandin E1 keeps the ductus arteriosus patent and is lifesaving in duct-dependent pulmonary or systemic circulation, such as pulmonary atresia, critical coarctation, hypoplastic left heart or transposition. Apnoea is a recognised side effect.
Option by option
A. Oxygen at 100 percent as the only therapy
Oxygen can promote ductal closure.
B. Prostaglandin E1 infusion (correct)
Correct. PGE1 maintains ductal patency.
C. Indomethacin
Indomethacin would close the duct and worsen the condition.
D. Furosemide
Furosemide does not restore blood flow.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?